Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

127 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is blood in mucus a result of using blood thinners for clots?

Answered by
Dr.
Dr. Saumya Mittal

Diabetologist

Practicing since :2004

Answered : 2867 Questions

default
Posted on Thu, 7 Aug 2014 in Lung and Chest disorders
Question: I was just in the hospital for a pulmonary embolism (after a CAT scan of my lungs, several clots were found in each lung). I was treated with heparin intravenously, and started on coumadin. I was released from the hospital last night, understanding that I would inject myself twice daily with lovenox (which I'm doing). The question I have is that before I went into the hospital, I had a dry cough (no sputum)... Since coming home, I am producing mucus, and this last time I coughed, it had a small streak of blood in it. Should I return to the hospital ASAP or is this expected due to the blood thinners? I know they don't dissolve existing blood clots, but I'm wondering if it is a side effect of the blood thinners?
I've since coughed numerous times and have seen no more blood in the sputum.
doctor
Answered by Dr. Saumya Mittal 5 hours later
Brief Answer:
visit the hospital

Detailed Answer:
Hi
I am Dr Mittal
I have read your query
And I will try to explain the condition to you.

First and foremost, please understand that
a. Pulmonary embolism itself can sometimes cause hemoptysis (the act of getting blood in the sputum)
b. The blood thinners themselves can cause hemoptysis. However the injections you are on are not supposed to cause much bleeding (I am unaware of the dose and the body weight of yours from the query.

I would suggest that you visit the hospital once more. To get the tests done regarding the bleeding profile of your. It would need the test of aPTT to know if the heparin is being too much.

c. Sometimes heparin causes lowering of platelets. This may cause the bleeding too. So we will need to test that as well.

Therefore I suggest you visit them at the hospital once. If the tests are normal, you can always return home.

I hope that answers you.
Please feel free to ask a follow up query

Dr Mittal
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication
Lab Tests

Recent questions on  Aptt

doctor1 MD

i had a pacemaker installed in february . never any issue however i was paddle boarding and had to paddle hard against the wind to get home.... my hand and my arm to my shouder swelled . i was x rayed . cat scaned and sonagram no issue they gave...

doctor1 MD

How do i stop a nosebleed

doctor1 MD

I am 77 years old and in relatively good health but I am having terrible problems with bruises. What can be done to reduce these.

doctor1 MD

My Grandson 2 yrs 4 months old has the problem of nose bleeding . I had consulted Dr Arvind Shenoi. He had suggested certain blood tests. The relevent results are the APTT was 40.0 sec while Thrombin time was 17.3 sec. To this Dr Shenoi opined that the APTT is slightly prolonged but Thrombin is normal. He suggested that I should consult you for an opinion. I shall be grateful for a response from you. Reports are also uploaded.Thanks and regards S Mitra mob: 0000

doctor1 MD

hello,
I have a positive lupus anti coagulant, was diagnosed 4 years ago after my third M/C ... I have been on aspirin since then , I had an APTT test 3 months ago and result reading was 55, and had a nother one last week in a nother hospital I and my APTT test result came 99.6 which is too high, dose APTT reading vary from lab to lab !! and do i need to have to change my medication !!? all my other tests are normal partof a high APTT and a positive lupus!!! anything i can do that can help droping down my APTT.

Thanks'

Rand